Texas, 2016

Wildfire in Texas, December 29, 2016

December 29, 2016 · NWS FWD · 1 event in 1 county or zone

Dry and windy conditions led to a large grass fire in Wise County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dry and windy conditions led to a large grass fire in Wise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 29, 5:26 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Dec 29, 5:26 AM CST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
526 AM CST Thu Dec 29 2016

.AVIATION...
...VFR with north flow through tonight...

Surface high pressure will build south out of the Central Plains
today behind a cold front. This will keep dry air in the lower
levels of the atmosphere and VFR conditions at all TAF sites.

Upper level moisture will continue to move in from the Pacific as
a low pressure system spins off of the West Coast. This will keep
ceilings generally above 25000 ft through the day. The high clouds
should thin and scatter out tonight.

A north wind will prevail today between 12 and 15 knots along with
some daytime gusts near 25 knots. Wind speeds will decrease below
12 knots after sunset as surface high pressure settles into the
region. The high pressure center will build east on Friday and
allow the wind to turn to the south. Wind speeds on Friday should
stay below 12 knots

79

&&

.PREV DISCUSSION... /ISSUED 407 AM CST Thu Dec 29 2016/
The cold front that moved into the Bowie to Graham areas mid
Wednesday afternoon swept through the southeastern part of the
forecast area around midnight. Drier and cooler air has been
filtering in behind the front. We will continue to have some high
level moisture spread across the region today. This combined with
cold advection should only allow temperatures to reach the mid 50s
to lower 60s across most of the forecast area this afternoon.
North winds of 10 to 20 mph will make it feel a little cooler.

As a surface high moves across the region late tonight and Friday
morning, winds will become light and variable overnight. Lows
tonight will be mostly in the 30s.

Southerly winds will return region wide Friday. After a cool
start, temperatures will rise into the 50s to lower 60s. Rain
chances will return to areas mainly southeast of a Bonham to
Dallas to Goldthwaite line Friday night and Saturday. Rainfall
amounts are expected to be light and no thunderstorms are
expected. Lows Friday night will be in the 40s and highs Saturday
will be mostly in the 60s.

Rain chances will return to most of the area Sunday ahead of a
shortwave that will will eject out of the southwestern U.S.
Rain chances will continue Sunday night and end from west to east
late Sunday night into Monday as a cold front moves through the
region.

The next feature of interest will be an arctic cold front that is
forecast to move down the Plains and through North and Central
Texas Tuesday. This will bring much colder air into the region
for Tuesday night through the end of the work week. Both the
GFS and ECMWF indicate a possibility of the some wintry
precipitation next Thursday. Fortunately, this is just beyond
the end of the current set of forecasts.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    59  35  59  48  68 /   0   0   5  10  10
Waco                62  34  59  48  69 /   0   0  10  20  20
Paris               58  32  57  45  62 /   0   0   5  20  30
Denton              57  30  58  47  67 /   0   0   5  10  10
McKinney            58  31  57  46  66 /   0   0   5  10  10
Dallas              60  37  59  49  69 /   0   0   5  10  10
Terrell             59  33  58  48  66 /   0   0   5  20  20
Corsicana           60  36  58  49  67 /   0   0   5  20  30
Temple              61  38  57  48  70 /   0   0  10  20  30
Mineral Wells       59  34  59  46  69 /   0   0  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/58
Hazardous weather outlook, Dec 29, 3:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
309 AM CST THU DEC 29 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
309 AM CST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wise

When
December 29, 12:00 PM CST to 6:00 PM CST
Where
Wise forecast zone
Crop damage
$1,000
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A grass fire burned approximately 200 acres near the town of Chico, TX. Some homeowners were evacuated, but fortunately there were no reports of injuries or building damage. The fire did, however, burn several stacks of hay.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667890.